Secondary Logo

Journal Logo

AAPA Members can view Full text articles for FREE. Not a Member? Join today!

Institutional members access full text with Ovid®

Is cardiovascular risk a concern when prescribing azithromycin?

Sutton, S. Scott PharmD

Journal of the American Academy of PAs: January 2017 - Volume 30 - Issue 1 - p 11–13
doi: 10.1097/01.JAA.0000511033.34198.95
Pharmacology Consult
Buy

ABSTRACT The FDA has updated azithromycin package labeling to include the risk of prolonged cardiac repolarization and QT prolongation, which increase the possibility of cardiac dysrhythmias and torsades de pointes, especially in older adults. The update was initiated by a study that found an increased risk of death in patients taking azithromycin compared with those taking amoxicillin. However, cardiovascular results of other azithromycin studies have demonstrated discordant results, and more research is needed. In the meantime, providers should recognize that azithromycin has a role in the management of bacterial infections and should prescribe the antibiotic when warranted.

S. Scott Sutton is a professor in the Department of Clinical Pharmacy and Outcomes Sciences in the South Carolina College of Pharmacy at the University of South Carolina in Columbia, S.C. The author has disclosed no potential conflicts of interest, financial or otherwise.

Mary Lou Brubaker, PharmD, PA-C, department editor

Copyright © 2017 American Academy of Physician Assistants
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website